Alert archive / Minnesota / Tornado Warnings in 2024
Tornado Warning 15, NWS La Crosse, WI
NWS La Crosse, WI issued this tornado warning at Aug 5, 2024, 8:46 PM CDT for Fillmore County, Mower County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2024, 8:46 PM CDT (01:46 UTC)
- Expired
- Aug 5, 2024, 9:15 PM CDT
- In force
- 29 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Fillmore County, MN, Mower County, MN
The radar
The La Crosse radar (KARX), 107 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 5:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
618
WFUS53 KARX 060146
TORARX
MNC045-099-060215-
/O.NEW.KARX.TO.W.0015.240806T0146Z-240806T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
846 PM CDT Mon Aug 5 2024
The National Weather Service in La Crosse has issued a
* Tornado Warning for...
Southeastern Mower County in southeastern Minnesota...
Southwestern Fillmore County in southeastern Minnesota...
* Until 915 PM CDT.
* At 846 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Le Roy, or 20 miles east of Austin, moving east at
40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Le Roy around 850 PM CDT.
Other locations impacted by this tornadic thunderstorm include Lake
Louise State Park, Etna, York, Taopi, Cherry Grove, County Roads 4
And 3, and Ostrander.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4364 9267 4371 9223 4350 9218 4350 9266
TIME...MOT...LOC 0146Z 264DEG 34KT 4357 9258
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Skow2 follow-up statements
706
WWUS53 KARX 060200
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
900 PM CDT Mon Aug 5 2024
MNC045-099-060215-
/O.CON.KARX.TO.W.0015.000000T0000Z-240806T0215Z/
Mower MN-Fillmore MN-
900 PM CDT Mon Aug 5 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHEASTERN MOWER AND SOUTHWESTERN FILLMORE COUNTIES...
At 900 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Le Roy, or 19 miles southwest of Preston, moving
east at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Mower and southwestern Fillmore Counties, including the
following locations... Lake Louise State Park, Etna, York, Cherry
Grove, County Roads 4 And 3, Ostrander, and Greenleafton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4366 9222 4350 9218 4350 9258 4361 9250
TIME...MOT...LOC 0200Z 247DEG 47KT 4355 9242
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Skow899
WWUS53 KARX 060208
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
908 PM CDT Mon Aug 5 2024
MNC099-060218-
/O.CAN.KARX.TO.W.0015.000000T0000Z-240806T0215Z/
Mower MN-
908 PM CDT Mon Aug 5 2024
...THE TORNADO WARNING FOR SOUTHEASTERN MOWER COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for northeastern
Iowa...and southeastern Minnesota.
&&
LAT...LON 4361 9221 4350 9218 4350 9245 4357 9242
TIME...MOT...LOC 0208Z 268DEG 31KT 4351 9237
$$
MNC045-060215-
/O.CON.KARX.TO.W.0015.000000T0000Z-240806T0215Z/
Fillmore MN-
908 PM CDT Mon Aug 5 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHWESTERN FILLMORE COUNTY...
At 908 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lime Springs, or 15 miles northwest of Cresco,
moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Cherry Grove, York, Chester, and Greenleafton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4361 9221 4350 9218 4350 9245 4357 9242
TIME...MOT...LOC 0208Z 268DEG 31KT 4351 9237
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SkowWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Aug 5, 6:29 PM CDT, 2 hours 17 minutes earlier. Its key messages:
- Thunderstorms will increase late today into tonight with a risk for heavy rain/flooding and severe storms. The higher severe weather threat looks to be from southeast Minnesota and northeast Iowa, possibly into southwest Wisconsin.
- Cooler, drier weather expected for much of the rest of the week with low rain chances at times.
Area forecast discussion, Aug 5, 6:29 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
629 PM CDT Mon Aug 5 2024
.KEY MESSAGES...
- Thunderstorms will increase late today into tonight with a
risk for heavy rain/flooding and severe storms. The higher
severe weather threat looks to be from southeast Minnesota and
northeast Iowa, possibly into southwest Wisconsin.
- Cooler, drier weather expected for much of the rest of the
week with low rain chances at times.
&&
.DISCUSSION...
Issued at 235 PM CDT Mon Aug 5 2024
Late this afternoon-Tonight:
A band of showers has been expanding eastward from central MN into
WI within a zone of mid-level frontogenesis. Late this afternoon, a
shortwave trough will approach from the northern plains with a
surface low expected to pass eastward across Iowa tonight along the
surface boundary. Generally expect an uptick in storms later this
afternoon and evening across southern Minnesota/northern Iowa
and eventually southern Wisconsin as forcing from the wave
increases and interacts with a narrow zone of higher instability
(MLCAPE 1000-2000 J/kg) focused along the front.
With 45-55 kts of westerly 0-3 and 0-6 km bulk shear, organized
clusters/bowing structures or even supercells could evolve, posing a
risk for large hail and damaging winds late this afternoon and more
likely this evening. The 12Z HREF shows the strongest signal in the
updraft helicity fields across southeast MN and far northern IA this
evening, with some longer tracks, likely indicating more organized,
persistent convective structures. As hodograph size increases with
increasing low-level jet late today/this evening, some tornado
potential could evolve in a narrow corridor along the front if
storms can become surface-based. However, this potential would
be lower if storms remain north of boundary and the warm sector
remains capped from surface-based storms. Mesoscale trends will
need to be monitored later this afternoon to better discern the
likelihood of this potential.
As has been discussed for the past few days, the environment will
support heavier rainfall, especially as low-level moisture transport
increases this evening ahead of the wave. Precipitable water values
rise to nearly 200% of normal north of the boundary with warm cloud
depths around 4 km. HREF 3-hour ensemble max rainfall reaches 3" in
spots, while 3-hour flash flood guidance is generally 2.5-4", lower
along our northern tier of counties in southeast Minnesota through
north-central Wisconsin where more rain has fallen recently. As a
result, antecedent conditions support a flood potential if heavier
rains fall in this area. However, given high rain in storms
tracking southeast along the instability gradient, did expand
the watch farther south into southeast Minnesota and southwest
Wisconsin. If areal coverage of higher amounts is high enough,
river systems may see some rises too. The organized rain/storms
will gradually diminish from west to east overnight as the
shortwave tracks east.
Tuesday-Monday:
A drier, cooler pattern will return for Tuesday, likely continuing
through the week as west to northwest flow aloft persists. The
shortwave trough impacting the area tonight will slide
southeast with dry, Canadian high pressure building southeast in
its wake and gradually clearing skies. Broad mid-level
troughing sinking south from Canada through late week will help
suppress the strong western US ridge and allow seasonably cool
air to infiltrate the Upper Mississippi Valley. There is some
signal for modest moisture return mid-week ahead of a front,
with some shower/storm potential (20-30%) later Wednesday into
Thursday but deep moisture return will be fairly weak with this
system. Otherwise, confidence for impactful showers/storms
through the weekend is low.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 628 PM CDT Mon Aug 5 2024
Main taf concern is convection at both RST/LSE taf sites this
evening. Then...MVFR/IFR conditions at both taf sites after 06z
Tuesday. Surface low will move quickly across the region this
evening and spread showers/storms into the taf sites. Brief periods
of MVFR/IFR conditions will accompany the convection this evening
mainly 01z to 06z Tuesday timeframe. Gusty winds of 40 to 50 knots
are possible with the stronger storms this evening. On backside of
surface low ceilings are expected to lower into MVFR/IFR after 06z
Tuesday. MVFR/IFR conditions will continue through the morning hours
Tuesday. Conditions will improve to VFR around 18z Tuesday...as high
pressure builds into the region and stratus deck erodes.
&&
.HYDROLOGY...
Issued at 235 PM CDT Mon Aug 5 2024
The flood watch has been expanded slightly southward across
southeast Minnesota and southwest Wisconsin with the potential
for clusters of storms with high rain rates (1 to 2" per hour).
Storms capable of producing heavy rain will move into these
areas late this afternoon, sticking around into tonight. While
overall amounts of 1" to 3" are expected, 3" to 5" is possible
in spots where storms frequent. Where storms frequent, localized
flooding is likely, especially in low lying areas and flood
prone areas such as culverts.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Tuesday morning for WIZ029-032>034-041>044-
053-055.
MN...Flood Watch through Tuesday morning for MNZ079-086>088-095-096.
IA...None.
&&
DISCUSSION...JM
AVIATION...DTJ
HYDROLOGY...JARHazardous weather outlook, Aug 5, 2:48 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 248 PM CDT Mon Aug 5 2024 IAZ008>011-018-019-029-030-MNZ094-WIZ054-061-070000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Crawford-Grant- 248 PM CDT Mon Aug 5 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are likely tonight, some possibly severe. Large hail, locally heavy rainfall and damaging winds will be the main hazards with a lower chance for a tornado. Localized flooding could develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be requested this afternoon or evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-095-096-WIZ029-032>034-041>044-053-055-070000- Wabasha-Dodge-Olmsted-Winona-Fillmore-Houston-Clark-Buffalo- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Richland- 248 PM CDT Mon Aug 5 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are likely tonight, some possibly severe. Large hail, locally heavy rainfall and damaging winds will be the main hazards with a lower chance for a tornado. Localized flooding could develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be requested this afternoon or evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-070000- Taylor- 248 PM CDT Mon Aug 5 2024 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible tonight. Severe weather is not expected, but any storms could produce locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Rainfall reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
In the hours before
Special weather statement, Aug 5, 7:54 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service La Crosse WI
754 PM CDT Mon Aug 5 2024
MNZ079-086-087-060130-
Wabasha MN-Olmsted MN-Dodge MN-
754 PM CDT Mon Aug 5 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN OLMSTED...WABASHA AND
NORTHEASTERN DODGE COUNTIES THROUGH 830 PM CDT...
At 753 PM CDT, automated weather observations reported strong
thunderstorms along a line extending from Stockholm to near Mazeppa
to near Kasson. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Automated weather observations.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Rochester, Byron, and Oronoco around 800 PM CDT.
Wabasha around 810 PM CDT.
Elgin around 820 PM CDT.
Other locations impacted by these storms include South Troy,
Rattelsnake Point, Potsdam, Highway 57 And 570th Street, Salem
Corners, Hidden Meadows R V Park, West Albany, County Roads 33 And 4,
Kings Park, and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for southeastern
Minnesota.
&&
LAT...LON 4420 9274 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4444 9221 4440 9205
4435 9195 4412 9226 4391 9244 4404 9287
TIME...MOT...LOC 0053Z 305DEG 29KT 4450 9226 4426 9259 4402 9279
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SkowLocal storm report, Aug 5, 7:58 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
758 PM CDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM Tstm Wnd Gst 1 S Dodge Center 44.02N 92.85W
08/05/2024 M58 MPH Dodge MN Public
&&
JSBLocal storm report, Aug 5, 8:02 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
802 PM CDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM Tstm Wnd Dmg Berne 44.16N 92.78W
08/05/2024 Dodge MN Law Enforcement
Tree blown down on County Hwy 24.
&&
JSBLocal storm report, Aug 5, 8:21 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
821 PM CDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM Tstm Wnd Dmg Mantorville 44.07N 92.76W
08/05/2024 Dodge MN Public
Powerline blown down.
&&
JSBSpecial weather statement, Aug 5, 8:21 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
821 PM CDT Mon Aug 5 2024
MNZ079-087-088-060145-
Wabasha MN-Olmsted MN-Winona MN-
821 PM CDT Mon Aug 5 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WINONA...EASTERN
OLMSTED AND WABASHA COUNTIES THROUGH 845 PM CDT...
At 821 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Plainview to near
Stewartville. Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Plainview, Eyota, and Elgin around 825 PM CDT.
Chatfield and Dover around 835 PM CDT.
St. Charles around 840 PM CDT.
Other locations impacted by these storms include Whitewater State
Park, Pioneer Campground, County Roads 9 And 10, Potsdam, West
Albany, County Roads 33 And 4, Rattlesnake Ridge, Bremen, Theilman,
and Beaver.
This includes Interstate 90 in Minnesota between mile markers 212 and
233.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for southeastern
Minnesota.
&&
LAT...LON 4440 9228 4441 9210 4440 9205 4438 9203
4436 9197 4433 9192 4431 9191 4429 9193
4427 9190 4426 9189 4385 9211 4385 9222
4391 9247
TIME...MOT...LOC 0121Z 293DEG 34KT 4430 9224 4390 9242
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SkowLocal storm report, Aug 5, 8:22 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
822 PM CDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM Flash Flood Austin 43.67N 92.97W
08/05/2024 Mower MN Public
Street flooding.
&&
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:31 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower, Olmsted | 44 min |
| Aug 5, 7:54 PM CDT | Special Weather Statement | ARX | Olmsted, Wabasha | 36 min |
| Aug 5, 8:11 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower, Olmsted | 49 min |
| Aug 5, 8:17 PM CDT | Tornado Warning | ARX | Mower | 10 min |
| Aug 5, 8:21 PM CDT | Special Weather Statement | ARX | Olmsted, Wabasha | 24 min |
| Aug 5, 8:39 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Winona | 51 min |
| Aug 5, 8:54 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston | 51 min |
| Aug 5, 9:24 PM CDT | Special Weather Statement | ARX | Houston | 51 min |
Nearby
Tornado Warnings in Minnesota, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.